Alabama, 2009

Hail and Damaging Winds in Alabama, July 5 to 9, 2009

July 5 to 9, 2009 · NWS BMX · 19 events in 10 counties and zones

A weak stationary front caused isolated to scattered strong to severe thunderstorms for several days across Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$33,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A weak stationary front caused isolated to scattered strong to severe thunderstorms for several days across Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 5, 5:25 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 5, 5:25 AM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 AM CDT SUN JUL 5 2009

.UPDATE...FOR AVIATION DISCUSSION.

&&

.DISCUSSION...

LARGE AREA OF CONVECTION POISED TO MOVE INTO CENTRAL ALABAMA THIS
MORNING...IN WAVE ONE OF WHAT MAY BE A MULTI-WAVE ATTACK OF
CONVECTIVE COMPLEXES. WHILE ACTIVITY IS PRETTY STRONG THIS
MORNING...IT COULD GET EVEN STRONGER (OR SEVERE) IF CONDITIONS ARE
ABLE TO BECOME MORE UNSTABLE AS WE HEAD ON INTO THE AFTERNOON.
HIGH POPS (CATEGORICAL TO LIKELY) ARE IN ORDER FOR TODAY.

MODELS IN GENERAL AGREEMENT THAT THERE MAY BE A SHORT LULL IN THE
ACTIVITY SOMETIME THIS EVENING...BUT ANOTHER UPPER LEVEL IMPULSE
WILL LIKELY BRING IN MORE RAIN/STORMS LATER ON TONIGHT. MODELS
HAVE REALLY PUMPED UP THE POPS FOR TONIGHT...AND ITS REALLY HARD
TO GO AGAINST THAT.

FORECAST CONFIDENCE STARTS TO DECREASE DUE TO UNCERTAINTIES
ASSOCIATED WITH FRONTAL MOVEMENT AND IT ULTIMATE POSITION. GETTING
CONFLICTING SIGNALS ON HOW LONG IT WILL TAKE THE FRONT TO PUSH FAR
ENOUGH SOUTH TO BRING RAIN CHANCES DOWN TO CLIMO OR LOWER LEVELS.
TENDED TO FOLLOW THE NAM FOR NOW...WHICH SUGGESTS THE DEEPER
MOISTURE WILL PUSH SOUTH AND EASTWARD BY TUESDAY MORNING.

IN THE MIDDLE TO LONG TERM (BEYOND TUESDAY)...THE UPPER LEVEL
PATTERN REMAINS DOMINATED BY THE BIG RIDGE IN THE SOUTHERN
PLAINS/FOUR CORNERS AREA. WITH ALABAMA IN THE EASTERN SIDE OF THIS
RIDGE...AND A GENERAL NORTHWEST FLOW ALOFT OVER US...WE WILL HAVE
TO BE CAUTIOUS ABOUT MORE CONVECTIVE SYSTEMS COMING OUR WAY. WHILE
QUITE WARM...TEMPERATURES DONT SEEM TO BE TOO OUT OF HAND
CONSIDERING THE TIME OF YEAR.

/61/

&&

.AVIATION...12Z TAF DISCUSSION.

ACTIVE WEATHER PERIOD EXPECTED AS A COLD FRONT MOVES INTO AND
ACROSS THE NORTHERN SECTIONS. NUMEROUS TO WIDESPREAD SHOWERS AND
THUNDERSTORMS EXPECTED AND SOME STORMS COULD BE SEVERE.

FOR TCL, BHM, EET AND ANB...THROUGH 16Z EXPECT CEILINGS 3000 TO
5000 FEET TO DEVELOP WITH ISOLATED SHOWERS AND THUNDERSTORMS.  AFTER
16Z EXPECT MVFR CONDITIONS TO DEVELOP AS AREAL COVERAGE OF SHOWERS
AND STORMS INCREASE WITH TEMPORARY IFR CONDITIONS IN AND NEAR
STORMS.

FOR MGM AND TOI...ONSET OF PRECIPITATION SHOULD WAIT UNTIL EARLY
TO MID AFTERNOON AND PERSIST TO NEARLY 03Z. CEILINGS OF 10 KFT WILL
TRANSITION TO NEAR MVFR. WINDS SOUTHWESTERLY WITH VARIABILITY
WITHIN THUNDERSTORMS.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KSL
Hazardous weather outlook, Jul 5, 4:21 AM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 AM CDT SUN JUL 5 2009

ALZ011>015-017>050-061021-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
521 AM CDT SUN JUL 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AREA-WIDE THROUGH
10 PM TONIGHT. THE HIGHER LIKELIHOOD OF SEVERE STORMS DEVELOPING
WILL BE ACROSS THE NORTHERN SECTIONS THIS MORNING...THEN AREA-
WIDE THIS AFTERNOON AND EVENING. A COLD FRONT WILL MOVE SOUTHWARD
ACROSS THE NORTHERN HALF OF THE AREA. NUMEROUS TO WIDESPREAD SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE PRIMARY THREAT WILL
BE DAMAGING WINDS. IN ADDITION...WHERE STORMS PERSIST FOR ANY LENGTH
OF TIME...LOCALLY HEAVY RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE AREA-WIDE ON MONDAY AND
THEN ACROSS THE SOUTHERN SECTIONS ON TUESDAY AS A WEAK
BOUNDARY CONTINUES TO SLOWLY MOVE SOUTHWARD. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP DURING THE PEAK HEATING HOURS. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
REQUIRED TODAY AND TONIGHT.

KSL

In the hours before

Special weather statement, Jul 5, 5:02 AM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 AM CDT SUN JUL 5 2009

ALZ014-051145-
WINSTON-
602 AM CDT SUN JUL 5 2009

...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 645 AM CDT...

AT 601 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR NEEDMORE...OR NEAR HALEYVILLE...MOVING EAST AT 35
MPH.

WINDS UP TO 35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NEEDMORE.
  PEBBLE.
  ASHRIDGE.
  SIPSEY RIVER REC AREA.
  GRAYSON.
  MORELAND.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Special weather statement, Jul 5, 6:13 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 AM CDT SUN JUL 5 2009

ALZ017-051315-
BLOUNT-
713 AM CDT SUN JUL 5 2009

...SIGNIFICANT WEATHER ALERT FOR BLOUNT COUNTY UNTIL 815 AM CDT...

AT 711 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR NECTAR...OR 5 MILES WEST OF CLEVELAND...MOVING EAST
AT 35 MPH.

WINDS UP TO 35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NECTAR.
  CLEVELAND.
  EASLEY.
  ONEONTA.
  HIGHLAND LAKE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL

The radar

The Columbus AFB radar (KGWX), 21 km away, was scanning. The volume nearest the first event began at 13:42 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 4 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
July 5, 7:43 AM CST
Where
Lamar County, 0.88 mi SSW of Moscow
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.858, -88.107

Several trees were blown down on Moscow Road, near Sulligent.

Thunderstorm Wind, Lamar

When
July 5, 7:53 AM CST
Where
Lamar County, 3.09 mi NW of Crossville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.760, -88.040

Several trees were blown down on Old Highway 18, east of Vernon.

Lightning, Elmore

When
July 5, 11:40 AM CST
Where
Elmore County, 1.43 mi NE of North Elmore
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
32.584, -86.302

A female was struck by lightning on Bouldin Dam Road.

Hail, Lee

When
July 5, 12:20 PM CST
Where
Lee County, 2.15 mi SSW of Auburn
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.590, -85.480

Thunderstorm Wind, Coosa

When
July 5, 5:04 PM CST
Where
Coosa County, 3.16 mi ENE of Hissop
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
32.914, -86.098

Large trees were blown down and blocked CR-40. A power line was snapped in half, and a high voltage transformer was on the ground.

Thunderstorm Wind, Elmore

When
July 5, 5:11 PM CST
Where
Elmore County, 0.99 mi NNE of Millbrook
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.494, -86.366

A tree was blown down across Main Street, in the city of Millbrook near the post office.

Thunderstorm Wind, Elmore

When
July 5, 5:16 PM CST
Where
Elmore County, 0.23 mi N of Santuck
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.633, -86.130

A few trees were blown down at Pierce Chapel Road and AL-9, in the Santuck community.

Thunderstorm Wind, Elmore

When
July 5, 5:22 PM CST
Where
Elmore County, 2.41 mi SSW of Martin Lake South
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.699, -85.969

Wind gusts estimated at 60 mph were reported about 2 miles northwest of the Red Hill community.

Thunderstorm Wind, Tallapoosa

When
July 5, 5:40 PM CST
Where
Tallapoosa County, 0.76 mi NE of East Tallasee
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.537, -85.870

Trees were blown down on Oak Heights Road, on the east side of the city of Tallassee.

Thunderstorm Wind, Tallapoosa

When
July 5, 5:40 PM CST
Where
Tallapoosa County, 1.5 mi SSE of Hamlet
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.980, -85.740

Several trees were blown down in Horseshoe Bend Military Park.

Thunderstorm Wind, Tallapoosa

When
July 5, 5:40 PM CST
Where
Tallapoosa County, 0.57 mi NNW of Newsite
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.037, -85.775

Wind gusts were estimated at 60 mph in the New Site community.

Thunderstorm Wind, Macon

When
July 5, 6:08 PM CST
Where
Macon County, 3.29 mi NNE of Hardaway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.321, -85.821

A few trees were blown down at CR-19 and CR-73, near the Hardaway community in Macon County.

Thunderstorm Wind, Chambers

When
July 5, 6:25 PM CST
Where
Chambers County, 0.17 mi SW of Langdale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
32.818, -85.172

Several large tree limbs were blown down in Valley.

Thunderstorm Wind, Pike

When
July 6, 3:30 PM CST
Where
Pike County, 2.4 mi ENE of Olustee
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.960, -86.131

A mobile home was blown off its foundation, and 4 tree tops were broken, near the Briar Hill community.

Hail, Chilton

When
July 8, 12:43 PM CST
Where
Chilton County, 2.71 mi SW of Falakto
Measured
0.75 in hail
Reported by
Public
Coordinates
32.770, -86.630

Thunderstorm Wind, Chilton

When
July 8, 12:43 PM CST
Where
Chilton County, 2.71 mi SW of Falakto
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.770, -86.630

Numerous large tree limbs were blown down south of Clanton.

Hail, Shelby

When
July 8, 1:58 PM CST
Where
Shelby County, 1 mi S of Nelson
Measured
0.75 in hail
Reported by
Public
Coordinates
33.216, -86.581

Hail, Elmore

When
July 8, 2:20 PM CST
Where
Elmore County, 2.3 mi S of Butts Mill
Measured
1.25 in hail
Reported by
Public
Coordinates
32.537, -85.976

Thunderstorm Wind, Shelby

When
July 9, 8:29 PM CST
Where
Shelby County, 3.07 mi S of Harpersville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
33.286, -86.445

A large oak tree, and several other trees, were blown down on AL-76, northeast of Wilsonville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191185, 191184, 191186, 191187, 191191, 191192, 191193, 191194, 191196, 191198, 191199, 191202, 191203, 191205, 191206, 191208, 191209, 191213, 191214.